Save Your Spot
CareWell Urgent Care Logo
Blog

The Danger of Taking Too Much Ibuprofen

April 19, 2018
Dangers of Ibuprofen

Ibuprofen is a commonly used over-the-counter and prescription pain medication— Advil is one of the brand-name versions of ibuprofen. It is classified as part of the nonsteroidal anti-inflammatory drug (NSAID) class. Ibuprofen is effective in relieving symptoms associated with pain, inflammation or fever with minimal side effects. However, if taken in the wrong dosage or long term, there can be significant potential side effects, some of which may require medical attention.

Stomach Pain and Bowel Issues

As many as 50 percent of Americans are unable to take ibuprofen because they experience abdominal pain, diarrhea, or upset stomach. Stomach pain may be the result of internal bleeding of the stomach or intestines, as high levels of ibuprofen (over prolonged periods) can increase acid production within the stomach. Long-term use also increases the risk of developing a stomach ulcer—as a matter of fact, 15 percent of chronic users will get an ulcer. Unfortunately, many people are unaware they have developed an ulcer until they have progressed and become serious. Bleeding from the bowels is the most common symptom associated with stomach ulcers.

Decreased Kidney Function

According to the National Kidney Foundation, as many as 3 to 5 percent of new cases of chronic kidney failure each year may be caused by the overuse of ibuprofen and acetaminophen. Kidney damage happens because high doses of these painkillers have a harmful effect on kidney tissue and structures. These drugs can also reduce the blood flow to the kidney. In addition, once kidney disease occurs, continued use of the problem drug makes it worse.

Difficulty Breathing

Prolonged use of ibuprofen may cause respiratory depression (slow or difficult breathing) to occur, which may lead to wheezing or coughing.

Drowsiness and Blurred Vision

Vision problems may develop after taking too much ibuprofen. Blurred or double vision causes dizziness and can interfere with the ability to walk. Fainting or loss of consciousness can also occur in severe cases of ibuprofen overdose.

Talk to a doctor

Ibuprofen is typically a safe and easy over-the-counter remedy for minor aches and pains. However, it’s always a good idea to discuss any over-the-counter medicines with a licensed doctor if you are concerned about using it. CareWell is open seven days a week with extended hours to address any concerns you may have.

Care You Can Count On
View All Locations
Our Locations
1400 Cambridge Street
Cambridge, MA 02138
Save Your Spot in Line
380 John Fitch Highway
Fitchburg, MA 01420
Save Your Spot in Line
58 Bedford Street
Lexington, MA 02420
Save Your Spot in Line
922 Highland Avenue
Needham, MA 02494
Save Your Spot in Line
333 Southwest Cutoff
Northborough, MA 01532
Save Your Spot in Line
42 Washington St.
Norwell, MA 02061
Save Your Spot in Line
229 Andover Street (Rt 114)
Peabody, MA 01960
Save Your Spot in Line
Patriot Square 484 Rte. 134
South Dennis, MA 02660
Save Your Spot in Line
345 Main Street
Tewksbury, MA 01876
Save Your Spot in Line
535 Centerville Road
Warwick, RI 02886
Save Your Spot in Line
348 Greenwood Street
Worcester, MA 01607
Save Your Spot in Line
500 Lincoln Street
Worcester, MA 01605
Save Your Spot in Line
2024 Emergence Health Holdings. All rights reserved. Website Design by Healthcare Success